Alert archive / Massachusetts / Special Marine Warnings in 2021

Special Marine Warning 84, NWS Boston/Norton, MA

September 9, 2021

NWS Boston/Norton, MA issued this special marine warning at Sep 9, 2021, 3:46 PM EDT. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2021, 3:46 PM EDT (19:46 UTC)
Expired
Sep 9, 2021, 4:15 PM EDT
In force
29 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Boston radar (KBOX), 97 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

948 
WHUS51 KBOX 091946
SMWBOX
ANZ232-255-092015-
/O.NEW.KBOX.MA.W.0084.210909T1946Z-210909T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Boston/Norton MA
346 PM EDT Thu Sep 9 2021

The National Weather Service in Boston/Norton has issued a

* Special Marine Warning for...
  Coastal Waters extending out to 25 nm South of Marthas Vineyard and
  Nantucket...
  Nantucket Sound...

* Until 415 PM EDT.

* At 344 PM EDT, a thunderstorm capable of producing waterspouts was 
  located near 10 nm south of Wasque Point, moving northeast at 25 
  knots.

  HAZARD...Waterspouts.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas.

* Locations impacted include...
  Muskeget Channel, Nantucket Sound, Great Point Light On Nantucket,
  Cape Poge Light, Nantucket Shoals Buoy and Wasque Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 4114 7044 4126 7062 4158 7030 4140 7004
TIME...MOT...LOC 1944Z 223DEG 27KT 4126 7046 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...<34KTS

$$
GAUCHER

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Sep 9, 2:50 PM EDT, 56 minutes earlier.

Area forecast discussion, Sep 9, 2:50 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
250 PM EDT Thu Sep 9 2021

.SYNOPSIS...
Numerous showers and isolated thunderstorms with heavy rainfall
may lead to some flooding into this evening, especially across
southeast MA. Most areas will remain dry for much of Friday,
but a few pop up showers are possible. High pressure builds in
bringing dry and quiet weather for the weekend with an upward
trend in temperatures. Next shot for precipitation is early to
mid next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Not much changing with the latest SPC mesoanalysis. Still a lot
of effective bulk shear, but practically no instability. At
present, thinking any thunderstorms the rest of this afternoon
and evening will be few and far between. Very little risk for
additional severe weather going forward into tonight. The
majority of any thunderstorms should be across southern RI into
southeast MA. The main threat will be locally heavy rainfall,
especially across the urban areas. So far, we have had enough
breaks to prevent any significant flooding issues. We will
continue to monitor that potential.

Otherwise, the lingering cold front across our region will
finally push offshore later this evening. This will bring an end
to the rainfall, and lead to clearing trend after midnight.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
High pressure over the Midwest and Great Lakes will gradually
make its way east Friday into Friday night. Generally a dry
stretch of weather for most of our region. That said, will still
have to deal with a rather sharp mid level trough and shortwave.
That should generate sufficient lift for at least some clouds.
The bigger question is will there be enough moisture to generate
some showers. Most of the CAMs are not very bullish on this
prospect outside of eastern MA. While cannot completely rule out
some showers there, opted to keep the forecast on the drier
side.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Highlights...

* Dry and quiet weather through the weekend. Rain showers possible
  early to mid next week, but no washouts anticipated at this point
  in time.

* Temperatures generally will be near normal for this time of year.

Saturday through Sunday...

Ridge axis builds into Quebec and northern New England late on
through Saturday. The ridge builds northeastward into eastern
Canada on Sunday, while a trough lifts from Ontario into Quebec.
Will be caught between this feature and some ridging from the
Bermuda high. The surface high nudges in from the Mid Atlantic
Friday night before shifting offshore to south of the region on
Saturday. The high builds further offshore to the S/SE Saturday
night and Sunday.

Expecting dry and quiet weather through the vast majority of this
period with high pressure in control. Given clear skies and light
winds will have strong radiational cooling Friday night into
Saturday morning. Nudged down temperatures to the 25th percentile of
guidance. The result are low temperatures ranging from the mid 40s
across the higher elevations of the interior to the mid/upper 50s
along the Coastal Plain.

Flow becomes more WSW/SW on Saturday and Sunday due to the position
of the high. This advects warmer air into the region, which will
bring an upward trend in temperatures. Highs still in the 70s on
Saturday, but warm to the mid 70s to mid 80s on Sunday. Not
completely out of the question there is a shower or two across
northern areas late on Sunday as a cold front approaches.

Monday through Wednesday...

Pattern becomes more zonal during this timeframe across the northern
tier of the US. The result is confidence lowering in the forecast
during this window as shortwave timing and strength is difficult to
predict this far out.  Given this have leaned on the NBM guidance
which features slight chances to chances of precipitation as a cold
front slides into/through on Monday/Tuesday. May potentially have
another cold front moving through on Wednesday bringing some showers
and perhaps a few thunderstorms. Doesn't appear that there will be
any washouts at this time.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through 00Z...High confidence in trends. Moderate confidence in
timing.

Mix of conditions early this afternoon. Most of the region was
VFR, with areas of MVFR/IFR in showers towards the Cape and
islands. Prospects for thunderstorms diminishing with time.

Tonight...Moderate confidence.

MVFR to LIFR with showers this evening with locally heavy
rainfall focused across southern RI and southeastern MA.
Improving conditions from west to east late this evening through
the overnight as showers exit.

Friday...High confidence.

VFR with breezy NW winds. Could see isolated to scattered rain
showers during the afternoon. Cloud bases around 4-6 kft.

Friday Night...High confidence.

VFR.

KBOS Terminal...High confidence in trends. Lower confidence in
timing and specific details.

KBDL Terminal...High confidence in trends. Lower confidence in
timing and specific details.

Outlook /Saturday through Tuesday/...

Saturday: VFR.

Saturday Night through Sunday: VFR. Breezy.

Sunday Night: VFR. Breezy. Slight chance SHRA.

Monday through Monday Night: Mainly VFR, with local MVFR
possible.

Tuesday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Winds will remain below Small Craft Advisory thresholds through
Friday night, at least outside of thunderstorms. The main issue
over the waters will be increasing SE swell from distant
Hurricane Larry. Small Craft Advisories will continue for rough
seas on the open waters. Visibility will be reduced at times in
heavy showers and isolated thunderstorms. Drier conditions
develop late tonight through Friday.

Outlook /Saturday through Tuesday/...

Saturday through Saturday Night: Winds less than 25 kt. Seas up
to 5 ft.

Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft.

Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Chance of rain showers.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Tuesday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory until 7 PM EDT Friday for MAZ007-019-
     022>024.
RI...High Surf Advisory until 7 PM EDT Friday for RIZ006>008.
MARINE...Small Craft Advisory until 8 PM EDT Friday for ANZ235-237-250-
     251-254>256.

&&

SYNOPSIS...Belk/BL
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...BL
AVIATION...Belk/BL
MARINE...Belk/BL
Hazardous weather outlook, Sep 9, 4:32 AM EDT, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
432 AM EDT Thu Sep 9 2021

CTZ002>004-MAZ002>006-008>018-020-021-026-RIZ001>005-100845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-
432 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-019-022>024-RIZ006>008-100845-
Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Washington RI-Newport RI-Block Island RI-
432 AM EDT Thu Sep 9 2021

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeastern Massachusetts,
southeastern Massachusetts and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-100845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
432 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Sep 9, 1:25 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
125 PM EDT THU SEP 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TORNADO          2 S COVENTRY            41.75N  72.30W
09/09/2021                   TOLLAND            CT   NWS STORM SURVEY

            EF-0 WITH MAX WINDS 75MPH. TOUCHED DOWN NEAR THE
            INTERSECTION OF SOUTH AND PUCKET STREETS, TRAVELED ENE
            AND CROSSED FLANDERS RD JUST NORTH OF NATHAN HALE DR. ON
            GROUND FOR ABOUT 90 SECONDS. PATH WAS NOT CONTINUOUS.
            DAMAGE WAS IN WOODED AREAS ON EITHER SIDE OF FLANDERS
            RD. LOTS OF TREES DAMAGED, SOME WITH SHEARED TOPS.
            DOZENS OF TREES BLOWN DOWN. NO DAMAGE TO NEARBY HOMES.

&&

EVENT NUMBER BOX2103048

NASH
Special weather statement, Sep 9, 1:57 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
157 PM EDT Thu Sep 9 2021

MAZ018>023-RIZ007-091900-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Western Plymouth MA-Dukes MA-Barnstable MA-Newport RI-
157 PM EDT Thu Sep 9 2021

...Moderate to Heavy Rain Could Cause Minor Flooding...

At 155 PM EDT, Doppler radar showed an area of moderate to heavy
rain across southeast Massachusetts eastward over Cape Cod. This
rain is expected to persist through mid-afternoon.

HAZARD...Moderate to locally heavy rain.

SOURCE...Radar indicated.

IMPACT...Minor flooding in urban, low lying and other locations
         prone to ponding of water during heavy rain

Locations impacted include...
New Bedford, Plymouth, Barnstable, Dartmouth, Falmouth, Marshfield,
Marion, Oak Bluffs, Edgartown, Tisbury, Middleborough, Wareham,
Sandwich, Bourne, Fairhaven, Westport, Duxbury, Mashpee, Kingston and
Carver.

LAT...LON 4135 7075 4152 7068 4145 7082 4154 7065
      4175 7063 4163 7087 4158 7082 4165 7092
      4143 7089 4142 7086 4146 7118 4152 7105
      4154 7105 4152 7107 4213 7069 4199 7070
      4171 7031 4160 7047 4135 7051
TIME...MOT...LOC 1755Z 201DEG 29KT 4197 7058

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Nash
Special weather statement, Sep 9, 2:53 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
253 PM EDT Thu Sep 9 2021

MAZ019-021>024-092015-
Nantucket MA-Eastern Plymouth MA-Southern Plymouth MA-Dukes MA-
Barnstable MA-
253 PM EDT Thu Sep 9 2021

...Moderate to Heavy Rain Could Cause Minor Flooding Across the
Cape and Islands...

At 248 PM EDT, Doppler radar showed an area of moderate to heavy
rain across portions of Cape Cod and Martha's Vineyard. This area
was slowly pushing east and will affect the remainder of the Cape
and Nantucket through late afternoon.

HAZARD...Moderate to locally heavy rain.

SOURCE...Radar indicated.

IMPACT...Minor flooding in urban, low lying and other locations
         prone to ponding of water during heavy rain.

Locations impacted include...
Plymouth, Barnstable, Falmouth, Nantucket, Brewster, Oak Bluffs,
Edgartown, Tisbury, Provincetown, Yarmouth, Wareham, Sandwich,
Bourne, Dennis, Mashpee, Harwich, Chatham, Wellfleet, West Tisbury
and Truro.

LAT...LON 4126 6996 4125 6997 4127 7021 4164 7028
      4164 7035 4128 7022 4155 7048 4142 7045
      4141 7045 4155 7051 4135 7045 4142 7091
      4143 7091 4190 7054 4179 7003 4206 7013
      4207 7024 4208 7017 4205 7006
TIME...MOT...LOC 1848Z 208DEG 24KT 4129 7068

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Nash
Special weather statement, Sep 9, 3:13 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
313 PM EDT Thu Sep 9 2021

MAZ022-092000-
Barnstable MA-
313 PM EDT Thu Sep 9 2021

...A thunderstorm capable of producing a waterspout will impact
portions of northeastern Barnstable County through 400 PM EDT...

At 312 PM EDT, Doppler radar was tracking a thunderstorm capable of
producing a waterspout over Cape Cod Bay, near Wellfleet, or 10
miles southeast of Provincetown, moving northeast at 30 mph.

HAZARD...Waterspouts, winds in excess of 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

Locations impacted include...
Wellfleet and Truro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4193 7003 4193 7006 4192 7005 4190 7007
      4191 7007 4201 7008 4204 7006 4200 7002
      4196 6999
TIME...MOT...LOC 1912Z 219DEG 27KT 4191 7010

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gaucher

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:42 PM EDTSpecial Weather StatementBOXFranklin48 min
Sep 8, 9:40 PM EDTSmall Craft AdvisoryBOX5 hr
Sep 9, 2:57 AM EDTRip Current StatementBOXBarnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth11 hr
Sep 9, 8:43 AM EDTSpecial Marine WarningBOX62 min
Sep 9, 8:50 AM EDTSpecial Weather StatementBOXNantucket55 min
Sep 9, 11:06 AM EDTSpecial Marine WarningBOX54 min
Sep 9, 1:55 PM EDTHigh Surf AdvisoryBOXBarnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth53 hr
Sep 9, 1:57 PM EDTSpecial Weather StatementBOXDukes, Plymouth63 min
Sep 9, 2:53 PM EDTSpecial Weather StatementBOXBarnstable, Nantucket82 min
Sep 9, 3:11 PM EDTSpecial Marine WarningBOX34 min
Sep 9, 3:13 PM EDTSpecial Weather StatementBOXBarnstable47 min
Sep 9, 7:30 PM EDTAreal Flood WarningBOXBarnstable3 hr
Sep 9, 5:04 AM EDTSpecial Weather StatementBOXProvidence41 min
Sep 9, 3:33 AM EDTSpecial Weather StatementBOX42 min
Sep 9, 3:50 AM EDTTornado WarningBOXCapitol Planning Region, Northeastern Connecticut Planning Region25 min
Sep 9, 4:13 AM EDTTornado WarningBOXNortheastern Connecticut Planning Region11 min

Nearby

Special Marine Warnings in Massachusetts, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.